I have been feeling much, much better since I stopped taking the Wellbutrin. I feel calmer, infinitely less angry. I even feel happy at times for no reason! Part of it is that I was able to do something extremely simple to alleviate my symptoms – all I had to do was not do something I had found difficult, anyway! Part of it is that, while the initial energy boost from the Wellbutrin felt good, the medication was making me irritable.
On Tuesday, December 11th I had my first appointment with a new psychiatrist, Psychiatrist B. He accepts my insurance, so that appointment only cost me $25 – a tenth of what I’d paid Psychiatrist A!
As we talked, I felt like Psychiatrist B was listening to me and really understood why I had decided to change doctors. He said that, from what I was telling him, Wellbutrin might not be the right medication for me. He theorized that, if nothing else, cutting the slow-release pills in half caused too much of the medication to enter my system too quickly, so I kept oscillating between overdose and withdrawal. That is what caused the intense feelings of rage.
Psychiatrist B gave me a prescription to get my thyroid checked. He said it was up to me whether I wanted to try a different antidepressant medication, or wait until I knew whether my thyroid was involved in my symptoms before determining a course of treatment.
Based on the assumption that I am still getting some benefit from the Wellbutrin, even though the side effects have basically ceased, I decided I would rather not risk “sobering up” to find myself with severe depression and no medication in my system to keep me from hitting rock bottom. That could literally be fatal.
So Psychiatrist B wrote me a prescription for Zoloft, a selective serotonin reuptake inhibitor (SSRI) which he called his “favorite.” I probably should have asked him why it was his favorite, but I didn’t. And he gave me very specific instructions: I’m supposed to take half a pill each morning for six days, and then start taking a whole pill once a day, in the morning. If a whole pill is too much I should go back to taking half, but stay with it consistently for at least a month.
You can’t get much clearer than that!
I decided to create this blog late Tuesday night, so I was not able to wake up early enough Wednesday morning to feel comfortable starting with the Zoloft. I’ve spent Wednesday largely focused on setting up the blog, including the About Me and Breaking the Silence pages, as well as this very long, 3-part post. Thursday will be my first time taking the new medication and I’ll admit I’m a bit wary of it. There’s really no way to know what effect it will have on my brain, the rest of my body, and my ability to function in society – until I take it!
Pingback: First 3-Month Review | a day with depression